top of page

How to Deal with the Weight Gain Side Effect from Bipolar Medications


Dominoes on a table

The Implications of Bipolar Medication Weight Gain


Body image, gaining weight with bipolar medication, physical appearance, the cosmetics of our body, even how our houses, cars, kids and clothes look; these are all external aspects of our life. When it comes to bipolar medication side effects such as weight gain and acne, the physical cosmetic nature of these effects can have huge ramifications for our self-esteem and how we deal with them.


Bipolar Medication


When you have a mental illness, and especially if it's severe, diagnosed, clinical, and an official label, then chances are you're taking medications. There are many different medications. They have many different side effects. They can also work very well in managing bipolar. Unfortunately, many of these medications cause weight gain such as Lithium and Seroquel.


Obsession with the Number on the Scale as a Result of Bipolar Medication Weight Gain


Medication.

Body image.

Acne.


Let's start with body image. There are dangerous thoughts about our body image and weight related issues that can take us away from Allah. At the same time, the whispers of Shaytan are real and we as Muslims believe that.


One of the thoughts we can get plagued with is an obsession with outer appearances. Form over function, style over substance etc. It's a constant focus on the outside and on "numbers." For example, the amount of money in your bank account, the number of pounds on the scale, amount of views, follows and likes on social media, even grades on a test can become a number obsession. The number game can also be the value of your house, how expensive your car is, how many kids you have etc. This obsession with numbers can be applied in many different external parts of your life.


Number on the Scale, Weight Gain and Your Soul


This number game has important ramifications when it comes to dealing with the weight gain side effect related to bipolar medications. Shaytan makes you focus on the external, and then you lose focus of the internal, which is actually what matters.


Moreover, your internal state is what is linked to your soul because your soul is everlasting. It is infinite. It existed before you were born and came in this world. Your soul is housed in this vessel. When you die, you leave this shell behind. Your soul is the one that's going back to Allah. Will the shape of your body matter then? Will the weight gain around your hips matter then?




Popping a Pill, a Medciation for Weight Loss is Easy


No doubt, gaining weight is a dangerous health risk. It also makes you feel like crap! We need to do everything we can to manage it using important and often neglected tools such as diet and exercise. At the same time, when you obsess over the look of your body and not it's function, your self-esteem can suffer. As a result you might think that getting rid of that bipolar medication will cause you to lose the weight.


It might. Changing diet and improving it might also cause you to be at a healthier weight for the long term. You choose what you focus on. Popping a pill for weight loss is easy. Not popping in a bipolar medication because it causes weight gain is also easy. But what are the consequences of these actions?


Working out and watching what you eat is a lot harder because it shifts the responsibility towards you. You have to do the work. And remember, the number on the scale is just one form of measurement of how good your health is. There are many others. Learn about them and use those factors to measure your level of health.


Your Worth is Not Defined by How Much Weight You Gain


Many of you have emailed me and I have friends who are dealing with psychiatric medication related weight gain. No doubt, medications have a lot of benefits. They are keeping us healthy. They're keeping us out of the hospital. They're preventing suicidal thoughts, panic disorders, mania episodes.


At the same time, the weight gain can make us focus on this dunya and the external and forget about what really matters: our soul. This is one of the best ways to deal with bipolar medication weight gain becuase it goes to the root of your beliefs around body image.


The shape of your body is one thing. The number on the scale is another thing. The way you interpret these two is a whole another beast or beauty depending on how you perceive it, interpret it, think about it and how you talk to yourself about any side effects form bipolar medications.


YOU ARE NOT YOUR WEIGHT OR THE SHAPE OF YOUR BODY. YOU ARE YOU. ALHUMDULILLAH!

Unwanted Weight Gain from Bipolar Medication


At the same time, there are unwanted negative side effects. And sometimes the side effects are so severe that a person who is on a great medication regiment will go off the medications because they cannot deal with the side effects. And that's okay, some of the side effects are really harmful such as rashes, tremors, nausea that make it difficult to function in everyday life.




How to Deal with Unwanted Weight Gain froM Bipolar Meds

  1. Deep breathing

  2. Accept your diagnosis and take your meds as prescribed by your doctor

  3. Stop playing around and tinkering with your meds and take them as prescribed

  4. Get a dispel when that makes medication adherence easier

  5. Focus on eating healthier (more food from the ground and trees and less from boxes)

  6. Focus on moving more (even a thirty minute walk daily works)

  7. Accept my body the way Allah designed it

  8. See the number on the scale as just a number and not a reflection of my worth

  9. Believe that your worth is determined by how well you worship Allah with your intentions and actions

Deep Breathing to Deal with the Frustration Brought on by Weight Gain from Bipolar Medications


Breathing is a great form of not just dealing with bipolar symptoms but also the side effects that bipolar medication cause. How does that work? Well, for one thing, if the side effects are unwanted and even harmful in some sense, that can cause anxiety and frustration. And here is where deep breathing comes in to help you deal with the side effects of a particular bipolar medication. It's an action you can take to calm yourself down when an unwanted side effect causes you frustration and makes your mood drop. As you breathe better and calm down, the frustration starts to dissapate and you can accept that yes, I gain weight because of this medicsation. It's not in my control. What is in my control? Diet and exercise. Ok. What can I do to control this aspect beacause what I put in my mouth and how much I move is in my circle of influence. How can I stay there and improve. Then the "dealing with the side effect" goes from causing frustration to an oppurtun ity to implement long term positive changes in your life.


To that I say Alhumdulillah! The above paragraph shows you how you can implement the first way to deal with the weight gain from bipolar medication.


To learn how to implement the others, book a one-on-one support session with me now!




For more help in managing and mastering bipolar, join my Bipolar Membership HERE.







52 views0 comments

Recent Posts

See All
  • YouTube
  • Instagram
  • Spotify
  • Facebook
  • Twitter
bottom of page